Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Charleston, WV

June 4, 2006Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 4, 2006, 4:44 PM EDT for Nicholas County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2006, 4:44 PM EDT (20:44 UTC)
Expired
Jun 4, 2006, 5:30 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 042044
SVRRLX
WVC067-042130-
/O.NEW.KRLX.SV.W.0084.060604T2044Z-060604T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES WEST OF SUMMERSVILLE...OR ABOUT 10 MILES
  SOUTH OF CLAY...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
   SUMMERSVILLE...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3810 8082 3811 8086 3816 8092 3820 8092
      3823 8097 3824 8104 3820 8108 3827 8120
      3839 8096 3839 8092 3819 8056 3809 8070

$$

25
2 follow-up statements
000 
WWUS51 KRLX 042100
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT SUN JUN 4 2006

WVC067-042130-
/O.CON.KRLX.SV.W.0084.000000T0000Z-060604T2130Z/
NICHOLAS WV-
500 PM EDT SUN JUN 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NICHOLAS COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SWISS...OR ABOUT 10
MILES WEST OF SUMMERSVILLE...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
NEBO

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3810 8082 3811 8086 3816 8092 3820 8092
      3823 8097 3824 8104 3820 8108 3827 8120
      3839 8096 3839 8092 3819 8056 3809 8070

$$

15
000 
WWUS51 KRLX 042130
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT SUN JUN 4 2006

WVC067-042140-
/O.EXP.KRLX.SV.W.0084.000000T0000Z-060604T2130Z/
NICHOLAS WV-
530 PM EDT SUN JUN 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR NICHOLAS COUNTY EXPIRES AT 530
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3810 8082 3811 8086 3816 8092 3820 8092
      3823 8097 3824 8104 3820 8108 3827 8120
      3839 8096 3839 8092 3819 8056 3809 8070

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:04 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 4, 3:04 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT SUN JUN 4 2006

.SHORT TERM /REST OF TONIGHT THROUGH MONDAY NIGHT/...

UPPER TROUGH EXTENDS FROM NORTHEAST STATES...SOUTHWEST INTO THE OH
AND TN VALLEY.  MODELS SHOW TWO DISTINCT VORT MAXES TO AFFECT THE
AREA TONIGHT AND MONDAY. EARLY AFTERNOON HEATING...ABUNDANT BL
MOISTURE...AIDED THIS VORT MAX AND STEEPING LAPSE RATES...TO PRODUCE
SHOWERS AND THUNDERSTORMS MAINLY ACROSS SOUTHEAST KY...SOUTHERN WV
AND SOUTHWEST VA.

850MB MOISTURE SLIGHTLY DECREASES LATER TONIGHT...PERHAPS WITH SOME
CLEARING ACROSS THE WESTERN HALF OF THE AREA TOWARD DAWN. HOWEVER A
SECOND VORT MAX SWEEPS ACROSS THE NORTHERN SECTIONS OVERNIGHT AND
MON...AND COULD KEEP CLOUDS ACROSS THE NORTHERN MOUNTAINS...
SUPPRESSING FOG FORMATION.

AS A COLDER AIR MASS ALOFT MOVE INTO THE AREA...EXPECT COOLER
TEMPERATURES OVERNIGHT...ESPECIALLY OVER AREAS THAT CLEAR. MAINLY IN
THE MID TO LOWER 50S RANGING INTO THE MID 40S OVER THE NORTHERN
MOUNTAINS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

06Z GFS WAS HIGHLY UTILIZED IN THE DAYS 4-7 PERIOD OF THIS
FORECAST...OR THURSDAY THROUGH SUNDAY.  IT WAS SLIGHTLY QUICKER TO
GET RID OF THE PESKY UPPER LEVEL LOW THAT WILL BE SITING OVER OUR
AREA FOR THE NEXT COUPLE OF DAYS.

SLOWED THE COLD FRONT DOWN EVEN MORE FOR THE EXTENDED PERIOD...STILL
TO OUR NORTH FRI 12Z...AND THEN WHATS LEFT OF THE ALREADY WEAK FRON
SHOULD BE OVER OR JUST TO OUR SOUTH BY SAT MORNING...BEFORE SHIFTING
NORTHWARD AS A WARM FRONT NEXT SUNDAY.  THE EVOLUTION OF THIS
FRONT...ORIGINALLY FIGURED FOR WEDNESDAY...BUT NOW FRIDAY.
SO...WITH THIS SORT OF VARIABILITY OVER THE PAST COUPLE OF
DAYS...THE CONFIDENCE IN THE FORECAST STILL REMAINS LOW.

&&

.PREV DISCUSSION...
 /ISSUED 154 PM EDT SUN JUN 4 2006/

AVIATION...

SUNSHINE DURING THE EARLY AFTERNOON HOURS AND COLD AIR ALOFT
ASSOCIATED WITH UPPER LEVEL LOW...COMBINED TO PRODUCE NUMEROUS
SHOWERS AND SCATTERED AFTERNOON THUNDERSTORMS. EXPECT THUNDERSTORMS
TO DEVELOP ANYWHERE...BUT STRONGER ALONG THE EASTERN MOUNTAINS AND
SOUTHER SECTIONS. MAINLY IFR/MVFR CONDITIONS ALONG THUNDERSTORMS.

CLOUDS SHOULD SLOWLY MOVE EAST OVERNIGHT...ALLOWING RADIATIONAL
COOLING AND FOG DEVELOPMENT ALONG RIVER VALLEYS...WESTERN SLOPES AND
SOUTHERN SECTIONS. SOME CLOUDINESS MAY LINGER LONGER TOWARDS DAWN
ACROSS THE NORTHERN MOUNTAINS. FOG COULD BEGIN TO DEVELOP AROUND
07Z AT MOST PLACES.

PREV DISCUSSION...
 /ISSUED 359 AM EDT SUN JUN 4 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

UPPER LEVEL LOW OVER UPSTATE NEW YORK FORECAST TO DIG SWD INTO
CENTRAL PA TODAY...THEN BUILD S INTO VA...JUST E OF FORECAST
AREA...TONIGHT.  THIS ALLOWS DEEPER MOISTURE MOSTLY ALONG AND N OF
UPPER LEVEL TROUGH AXIS TO EVENTUALLY SINK SWD INTO THE FORECAST
AREA.  IT ALSO GIVES RISE ONCE AGAIN TO THUNDERSTORMS WITH HAIL
APPROACHING SEVERE LIMITS...AS HAPPENED WITH A COUPLE OF CELLS
YESTERDAY (TWO REPORTS OF NEAR DIME SIZED HAIL).

WITH E-W SURFACE FRONT AND UPPER LEVEL SHORT WAVE OVER AREA THIS
MORNING...SHOWERS AND THUNDERSTORMS WILL LIKELY START FIRING BY MID
MORNING.

BEST INSTABILITY SHOWN S HALF OF AREA (S OF FRONT) AND COOLEST AIR
ALOFT N NEARLY BALANCE THE HAIL THREAT IN THE AREA TODAY.  DEEPER
MOISTURE DOES NOT REALLY ARRIVE FROM N UNTIL LATER TONIGHT SO DRY
AIR ENTRAINMENT IN THE MID LEVELS STILL A FACTOR WITH THUNDERSTORMS
TODAY AND EVEN INTO THIS EVENING.

TEMPERATURES TODAY WILL TOP OUT LOWER THAN YESTERDAY ON ACCOUNT OF
COOLER AIR MASS...TOOK HIGHS DOWN A BIT TO FAIRLY WELL CONVERGED
NUMBERS.  LOWS TONIGHT WILL BE A LITTLE LOWER THAN THIS MORNING AND
AGAIN CONVERGED NUMBERS LOOKED REASONABLE.  EVERYONE HAS MVFR FOG OR
WORSE THIS MORNING...ONLY CLOUDS KEEPING EKN FROM GOING LIFR AND
THIS WILL EVEN MORE LIKELY BE THE CASE LATER TONIGHT.

LONG TERM /MONDAY THROUGH SATURDAY/...

MODELS IN GENERAL AGREEMENT WITH UPPER LOW ROTATING THROUGH THE
SPINE OF THE APPALACHIANS THROUGH TUESDAY THEN ROTATING SOUTH AND
THEN OUT OFF THE VIRGINIA COAST ON WEDNESDAY. KEPT SLTCH/CHC POPS
MAINLY IN THE EASTERN MOUNTAINS THROUGH WEDNESDAY.  HIGH PRESSURE
TAKES HOLD AND KEEPS THE REGION DRY THROUGH FRIDAY...AS FRONT COMES
DOWN FROM THE NORTH...THEN SOUTH OF THE REGION ON SATURDAY.  TEMPS
FOR THE MOST PART WERE IN LINE WITH CURRENT PATTERN AND ONLY MADE A
FEW TWEAKS HERE AND THERE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM...KF
Hazardous weather outlook, Jun 4, 4:17 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT SUN JUN 4 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
417 AM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WE ARE OUTLOOKED FOR THUNDERSTORMS TODAY AND TONIGHT...BUT WE ARE
NOT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOWEVER...A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING CAN CONTAIN HAIL UP TO
DIME SIZE...CLOSE TO SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRM / JS

In the hours before

Local storm report, Jun 4, 3:45 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
345 PM EDT SUN JUN 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             GRANTSVILLE             38.92N 81.09W
06/04/2006  U0.88 INCH       CALHOUN            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            327 PM 06/04/2006 AND 342 PM 06/04/2006

&&
Local storm report, Jun 4, 4:07 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
407 PM EDT SUN JUN 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             CLENDENIN               38.46N 81.39W
06/04/2006  U0.88 INCH       KANAWHA            WV   PUBLIC

&&
Local storm report, Jun 4, 4:14 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT SUN JUN 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             CLENDENIN               38.46N 81.39W
06/04/2006  U0.75 INCH       KANAWHA            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            357 PM 06/04/2006 AND 412 PM 06/04/2006

&&
Special weather statement, Jun 4, 4:29 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SUN JUN 4 2006

WVZ015-042115-
KANAWHA-
429 PM EDT SUN JUN 4 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHERN KANAWHA COUNTY.

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DUNBAR...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SHARON...
  TORNADO...ST. ALBANS...SOUTH CHARLESTON...PRATT AND MARMET.

WIND GUSTS TO 40 MPH AND SMALL HAIL...THE SIZE OF DIMES ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Local storm report, Jun 4, 4:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
439 PM EDT SUN JUN 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             BICKMORE                38.38N 81.11W
06/04/2006  U0.88 INCH       CLAY               WV   PUBLIC
            EVENT OCCURRED BETWEEN
            421 PM 06/04/2006 AND 436 PM 06/04/2006

&&
Local storm report, Jun 4, 4:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
441 PM EDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             WAYNE                   38.22N 82.44W
06/04/2006  E0.75 INCH       WAYNE              WV   EMERGENCY MNGR

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:59 PM EDTSevere Thunderstorm WarningRLXLogan31 min
Jun 4, 1:28 PM EDTSevere Thunderstorm WarningRLXMcDowell32 min
Jun 4, 1:33 PM EDTSevere Thunderstorm WarningRLXPleasants42 min
Jun 4, 2:34 PM EDTSevere Thunderstorm WarningRLXJackson41 min
Jun 4, 2:38 PM EDTSevere Thunderstorm WarningRLXWood22 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningRLXMason32 min
Jun 4, 2:47 PM EDTSevere Thunderstorm WarningRLXDoddridge28 min
Jun 4, 3:19 PM EDTSevere Thunderstorm WarningRLXRoane41 min
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningRLXJackson31 min
Jun 4, 3:45 PM EDTSevere Thunderstorm WarningRLXKanawha45 min
Jun 4, 4:11 PM EDTSevere Thunderstorm WarningRLXClay39 min
Jun 4, 4:13 PM EDTSevere Thunderstorm WarningRLXWayne36 min
Jun 4, 4:20 PM EDTSevere Thunderstorm WarningRLXMason40 min
Jun 4, 4:31 PM EDTSevere Thunderstorm WarningRLXKanawha44 min
Jun 4, 6:02 PM EDTSevere Thunderstorm WarningRLXMingo13 min
Jun 4, 6:12 PM EDTSevere Thunderstorm WarningRLXMingo33 min
Jun 4, 6:26 PM EDTSevere Thunderstorm WarningRLXWyoming49 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.